Alert archive / Iowa / Freeze Warnings in 2020

Freeze Warning 3, NWS Des Moines, IA

October 15, 20209 counties in Iowa

NWS Des Moines, IA issued this freeze warning at Oct 15, 2020, 1:38 PM CDT for 9 counties in Iowa. It took effect at Oct 16, 2020, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 1:38 PM CDT (18:38 UTC)
In effect from
Oct 16, 2020, 1:00 AM CDT
Expired
Oct 16, 2020, 8:00 AM CDT
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Davis County, IA, Grundy County, IA, Mahaska County, IA, Poweshiek County, IA, Tama County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS73 KDMX 151838
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
Issued by National Weather Service Quad Cities IA IL
138 PM CDT Thu Oct 15 2020

IAZ027-028-038-039-050-062-075-086-097-160245-
/O.NEW.KDMX.FZ.W.0003.201016T0600Z-201016T1300Z/
Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska-Wapello-
Davis-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, 
Toledo, Traer, Dysart, Gladbrook, Grinnell, Oskaloosa, Ottumwa, 
and Bloomfield
138 PM CDT Thu Oct 15 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

* WHAT...Several hours of sub-freezing temperatures in the upper 
  20s to lower 30s.

* WHERE...Portions of northeast, east central and southeast Iowa.

* WHEN...From 1 AM to 8 AM Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

DLS
4 follow-up statements
935 
WWUS73 KDMX 152226
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
Issued by National Weather Service Quad Cities IA IL
526 PM CDT Thu Oct 15 2020

IAZ027-028-038-039-050-062-075-086-097-160630-
/O.CON.KDMX.FZ.W.0003.201016T0600Z-201016T1300Z/
Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska-Wapello-
Davis-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, 
Toledo, Traer, Dysart, Gladbrook, Grinnell, Oskaloosa, Ottumwa, 
and Bloomfield
526 PM CDT Thu Oct 15 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* WHAT...Several hours of sub-freezing temperatures in the upper 
  20s to lower 30s.

* WHERE...Portions of northeast, east central and southeast Iowa.

* WHEN...From 1 AM to 8 AM Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ044>049-057>061-070>074-081>085-092>096-160630-
/O.NEW.KDMX.FR.Y.0005.201016T0600Z-201016T1300Z/
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-
Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, 
Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston,
Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, 
and Centerville
526 PM CDT Thu Oct 15 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

The National Weather Service in the Des Moines has issued a Frost
Advisory...which is in effect from 1 AM to 8 AM CDT Friday.

* WHAT...Temperatures in the lower to mid 30s will result in frost
  formation. A few spots will fall below freezing. 

* WHERE...Central Iowa.

* WHEN...1 AM to 8 AM CDT Friday morning.

* Impacts...Frost could kill sensitive outdoor vegetation if left
  uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$

DC
801 
WWUS73 KDMX 160204
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
Issued by National Weather Service Quad Cities IA IL
904 PM CDT Thu Oct 15 2020

IAZ027-028-038-039-050-062-075-086-097-161015-
/O.CON.KDMX.FZ.W.0003.201016T0600Z-201016T1300Z/
Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska-Wapello-
Davis-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, 
Toledo, Traer, Dysart, Gladbrook, Grinnell, Oskaloosa, Ottumwa, 
and Bloomfield
904 PM CDT Thu Oct 15 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* WHAT...Several hours of sub-freezing temperatures in the upper 
  20s to lower 30s.

* WHERE...Portions of northeast, east central and southeast Iowa.

* WHEN...From 1 AM to 8 AM Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ044>049-057>061-070>074-081>085-092>096-161015-
/O.CON.KDMX.FR.Y.0005.201016T0600Z-201016T1300Z/
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-
Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, 
Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston,
Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, 
and Centerville
904 PM CDT Thu Oct 15 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation. A few spots will fall below freezing.

* WHERE...Parts of Central Iowa.

* WHEN...1 AM to 8 AM CDT Friday morning.

* Impacts...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$

DC
036 
WWUS73 KDMX 160851
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
Issued by National Weather Service Quad Cities IA IL
351 AM CDT Fri Oct 16 2020

IAZ027-028-038-039-050-062-075-086-097-161300-
/O.CON.KDMX.FZ.W.0003.000000T0000Z-201016T1300Z/
Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska-Wapello-
Davis-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, 
Toledo, Traer, Dysart, Gladbrook, Grinnell, Oskaloosa, Ottumwa, 
and Bloomfield
351 AM CDT Fri Oct 16 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...A couple hours of sub-freezing temperatures possible.

* WHERE...Waterloo to Grinnell and Ottumwa

* WHEN...Until 8 AM this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ044>049-057>061-070>074-081>085-092>096-161300-
/O.CON.KDMX.FR.Y.0005.000000T0000Z-201016T1300Z/
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-
Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, 
Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston,
Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, 
and Centerville
351 AM CDT Fri Oct 16 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation. 

* WHERE...Parts of Central Iowa.

* WHEN...until 8 AM CDT this morning.

* Impacts...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely.  Cover or move
sensitive plants indoors.

&&

$$

RP Kinney
604 
WWUS73 KDMX 161259
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
759 AM CDT Fri Oct 16 2020

IAZ027-028-038-039-050-062-075-086-097-161400-
/O.EXP.KDMX.FZ.W.0003.000000T0000Z-201016T1300Z/
Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska-Wapello-
Davis-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, 
Toledo, Traer, Dysart, Gladbrook, Grinnell, Oskaloosa, Ottumwa, 
and Bloomfield
759 AM CDT Fri Oct 16 2020

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have now warmed above freezing. Thus, the freeze 
warning that was in effect overnight will be allowed to expire at 
8 AM.

$$

IAZ044>049-057>061-070>074-081>085-092>096-161400-
/O.EXP.KDMX.FR.Y.0005.000000T0000Z-201016T1300Z/
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-
Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, 
Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston,
Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, 
and Centerville
759 AM CDT Fri Oct 16 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have now warmed well above freezing. Thus, the frost
advisory that was in effect overnight will be allowed to expire 
at 8 AM.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Oct 15, 12:24 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 15, 12:24 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
Issued by National Weather Service Quad Cities IA IL
1224 PM CDT Thu Oct 15 2020

...AVIATION UPDATE...

.DISCUSSION...(Today through Wednesday)
ISSUED AT 259 AM CDT Thu Oct 15 2020

Main forecast messages:
1) Some elevated fire weather threat possible this afternoon.

2) Turning colder but widespread frost in doubt for tonight.

3) Periodic low precip chances, but low threat of significant
weather.

Although temperatures will be much cooler today, there may be a
window during the afternoon hours with an elevated risk of fire
spread in cured crops and grassland. RH values in the 20s are
expected with a northwest wind gusting to 35 mph.

For tonight, frost development is very much in question with
increasing clouds and winds overnight along with chances for some
light precipitation associated with a weak shortwave trough. Will
limit mention to patchy frost in forecast grids and later shifts
can re-evaluate the need for any headlines.

Friday night, a warm front will lift north into the region and may
support some light rain in the far northern counties. Increasing
southerly flow ahead of the associated Plains cold front will
produce a temporary rebound in temperatures on Saturday, with
highs in the 60s to around 70 degrees far south.

Expect another strong cool down Saturday night into Sunday behind
a passing cold front. Some light rain or rain/snow mix are
possible with no accumulation. Unseasonably cool weather will then
continue into next week, before a possible modest rebound on
Wednesday. Monday looks most favored for some additional light
precipitation, mainly in the form of rain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1223 PM CDT Thu Oct 15 2020

Conditions will remain VFR throughout with gusty winds the primary
weather concern. Gusty northwest winds from 20 to 30 kts this
afternoon will diminish to less than 10 kts by sunset. Winds will
then become westerly and increase to around 10 kts by mid morning
Friday. A weak upper level system may bring in some mid to high
level cloud cover and possibly some light rain showers or
sprinkles late tonight and again late Friday morning, especially
across northern Iowa. This potential is too low to mention in the
terminal forecasts at this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...RP Kinney
AVIATION...Sheets
Hazardous weather outlook, Oct 15, 3:48 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
Issued by National Weather Service Quad Cities IA IL
348 AM CDT Thu Oct 15 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-160900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
348 AM CDT Thu Oct 15 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Although temperatures will be cooler today, an elevated risk of
rapid fire spread is possible in cured crops and grassland for
several hours this afternoon. A northwest wind will gust up to 35
mph and afternoon RH values will dip into the 20s.

Patchy frost is possible tonight and may threaten susceptible
vegetation.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

RP Kinney

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 5:26 PM CDTFrost AdvisoryDMXAdair, Adams, Appanoose, Audubon, Boone, Carroll and 20 more15 hr

Nearby

Freeze Warnings in Iowa, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.